hormone treatments or the contraceptive pill and the anti-epileptic
drug valproic acid may be at an increased risk of developing cancer,
according to new research.
Researchers from Duke University Medical Center
in North Carolina have also identified a compound in certain industrial
solvents used in items such as photographic film, quick-drying
varnishes and nail polish that may increase oestrogen and progestin
activity inside cells to a level where they may trigger reproductive
failures or breast cancers.
study's authors suggest that oestrogen and progestin alone may not be
the sole triggers for the increased risk of breast cancers in
post-menopausal women who take hormone replacement therapy. Rather, it
may be that select women who are exposed to hormone-sensitising
compounds are put at higher risk for cancer and cardiovascular events.
The researchers comment that there may be "dozens
or even hundreds" of similar compounds throughout the environment that
can sensitise cells in the body to hormones such as oestrogen,
progestin and even testosterone.
Lead author Michelle Jansen, pharmacology research associate at Duke, said:
study demonstrates that these chemicals boost the activity of
oestrogens and progestins inside cells eight- to 10-fold. This data
should prompt caution for patients who are exposed to either of these
chemical compounds while taking any oestrogen- or
progesterone-containing medications, such as hormone therapy, oral
contraceptives or tamoxifen for breast cancer."
Dr Morgan Feely, a member of the charity Epilepsy Action's Clinical Advisory Group, told BBC News Online that it was important that people continue taking epilepsy medication:
could be dire consequences if a scare caused people to stop taking
their medication The experts need a lot more time to weigh things up,
and then if there are still questions it might be that people will need
talk to their doctor about possible alternatives.
are a lot of studies suggesting possible causes for cancer, and people
should certainly not rush into anything on the back of one study."